Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 75, NWS Bismarck, ND

July 4, 2000Billings County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 4, 2000, 9:14 PM MDT for Billings County, North Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 4, 2000, 9:14 PM MDT (03:14 UTC)
Expired
Jul 4, 2000, 10:00 PM MDT
In force
46 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Billings County, ND

The radar

The Bismarck radar (KBIS), 197 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 10:00 PM MDTHail 1Fairfield, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 5:30 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.2 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
683 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 050315
SVRBIS
NDC007-050400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
914 PM MDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 1000 PM MDT

* AT 914 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF FAIRFIELD...OR ABOUT 25 MILES
  NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 35 MPH.

* THE STORM WILL BE NEAR
  FAIRFIELD AT 930 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA. 

LAT...LON 4714 10352 4698 10332 4705 10307 4730 10310

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM MDT, 6 hours 34 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM MDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT TUE JUL 04 2000

SFC TROUGH OVER CNTRL ND HAS BEEN FOCUS OF TSTMS...WI HEAVY RAIN
REPORTS OF 2 TO 3 INCHES OF RAIN. ONE REPORT OF 1/2 INCH OF RAIN IN
UNDER 10 MINUTES. PREV ISSUED FLASH FLOOD WARNING. WL PUT FLASH
FLOOD WATCH OUT FOR TONIGHT OVER MUCH OF NORTH CENTRAL AND NWRN ND
WHERE HEAVY RAINFALL ALREADY REPORTED. MORNING SOUNDINGS INDICATED
GOOD CHC OF HEAVY RAIN FROM MOT TO BIS AND EWD. ONLY 1/2 INCH HAIL
WAS LARGEST REPORT TODAY - WET BULB ZERO WAS 11500 FT AT BIS THIS
AM. WL MENTION HEAVY RAIN CNTRL AND IN JMS AREA FOR TON. GGW WET
BULB ZERO WAS ONLY 8500 FT TODAY AND POTENTIAL FOR SEVERE TSTMS
MAINLY W OF SFC TROUGH. ISN NOW CLOSE TO CONVECTIVE TEMP OF AROUND
80 IN CLEARING SKIES THIS LAST HOUR.

THOUGHT ETA HANDLED PCPN AND UPPER SHORTWAVES THE BEST TODAY...SO
WENT WI ETA FOR WINDS AND HIGHER POPS IN THE FAR WEST WED...AND IN
THE FAR NW WED NIGHT.

IN THE EXTENDED...NEW AVN AND MRF WANT TO BUILD A H7 CAP ON
THU...BREAKING IT DOWN FRI EVE...THEN BUILDING IT BACK UP ON SAT AND
SUN. HOWEVER...WHEN COMPARED WI ETA OUT TO 60 HRS THOUGHT MRF HAD
ATMOS A BIT TOO WARM. SO...KEPT CHC OF TSTMS IN THROUGH PERIOD.

.BIS...FLASH FLOOD WATCH FAR NW AND MUCH OF N CNTRL ND
        (INCLUDES DIVIDE COUNTY TO ROLETTE COUNTY ALONG CANADIAN BORDER
        AND WARD...MCHENRY...AND PIERCE COUNTIES)

VINING
v

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:29 PM MDTSevere Thunderstorm WarningBISStutsman46 min
Jul 4, 7:15 PM MDTSevere Thunderstorm WarningBISStutsman60 min
Jul 4, 8:04 PM MDTSevere Thunderstorm WarningBISLaMoure56 min
Jul 4, 8:09 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley66 min
Jul 4, 8:15 PM MDTSevere Thunderstorm WarningBISStutsman60 min
Jul 4, 8:25 PM MDTTornado WarningBISLaMoure35 min
Jul 4, 8:52 PM MDTSevere Thunderstorm WarningBISDunn, Stark53 min
Jul 4, 9:06 PM MDTTornado WarningBISDickey, LaMoure54 min
Jul 4, 9:50 PM MDTSevere Thunderstorm WarningBISHettinger40 min
Jul 4, 10:07 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure53 min
Jul 4, 11:02 PM MDTSevere Thunderstorm WarningBISStutsman43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.